Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 72, NWS Louisville, KY

September 13, 2020Boyle County, Casey County, Lincoln County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 13, 2020, 10:29 AM EDT for Boyle County, Casey County, Lincoln County, Kentucky. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2020, 10:29 AM EDT (14:29 UTC)
Expired
Sep 13, 2020, 3:30 PM EDT
In force
5 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Boyle County, KY, Casey County, KY, Lincoln County, KY

The radar

The Louisville radar (KLVX), 114 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 10:30 AM EDTFLASH FLOOD2 Nnw Liberty, KYWATER OVER LOWER BRUSH CREEK ROAD NEAR HWY 49.
Sep 13, 12:00 PM EDTFLASH FLOODMckinney, KYAMBULANCE SERVICE AND ONE RESIDENCE EVACUATED DUE TO HIGH WATER.
Sep 13, 12:06 PM EDTFLASH FLOOD4 Wnw Mt. Salem, KYHWY 127 IMPASSABLE AT HWY 906 DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

971 
WGUS53 KLMK 131429
FFWLMK
KYC021-045-137-131730-
/O.NEW.KLMK.FF.W.0072.200913T1429Z-200913T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1029 AM EDT Sun Sep 13 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southeastern Boyle County in central Kentucky...
  Northeastern Casey County in central Kentucky...
  Northern Lincoln County in central Kentucky...

* Until 130 PM EDT.

* At 1028 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen in the last hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Danville, Stanford, Junction City, Hustonville, Chicken Bristle, 
  Turnersville, Moreland, Milledgeville, Mckinney and Blue Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

Please report flooding to your local law enforcement agency when you 
can do so safely and have them relay your report to the National 
Weather Service in Louisville.

&&

LAT...LON 3756 8497 3759 8490 3766 8469 3765 8468
      3764 8469 3764 8467 3762 8465 3761 8465
      3760 8462 3750 8449 3733 8495 3735 8495

FLASH FLOOD...RADAR INDICATED

$$

RAS
4 follow-up statements
072 
WGUS73 KLMK 131606
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1206 PM EDT Sun Sep 13 2020

KYC021-045-137-131730-
/O.CON.KLMK.FF.W.0072.000000T0000Z-200913T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyle KY-Casey KY-Lincoln KY-
1206 PM EDT Sun Sep 13 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT THIS 
AFTERNOON FOR SOUTHEASTERN BOYLE, NORTHEASTERN CASEY AND NORTHERN 
LINCOLN COUNTIES...

At 1203 PM EDT, trained weather spotters and law enforcement flash 
flooding across the warned area. Between 2 and 3 inches of rain have 
fallen. Multiple roadways are impassable due to high water.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters and law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Danville, Stanford, Junction City, Hustonville, Chicken Bristle, 
  Turnersville, Moreland, Milledgeville, Mckinney and Blue Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

Please report flooding to your local law enforcement agency when you 
can do so safely and have them relay your report to the National 
Weather Service in Louisville.

&&

LAT...LON 3756 8497 3759 8490 3766 8469 3765 8468
      3764 8469 3764 8467 3762 8465 3761 8465
      3760 8462 3750 8449 3733 8495

FLASH FLOOD...OBSERVED

$$

RAS
566 
WGUS53 KLMK 131659
FFWLMK
KYC045-137-131930-
/O.EXT.KLMK.FF.W.0072.000000T0000Z-200913T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1259 PM EDT Sun Sep 13 2020

The National Weather Service in Louisville has extended the

* Flash Flood Warning for...
  Northeastern Casey County in central Kentucky...
  Northern Lincoln County in central Kentucky...

* Until 330 PM EDT.

* At 1258 PM EDT, Emergency Management reported flash flooding 
  across the warned area. Between 3 and 4 inches of rain have 
  fallen. Multiple roadways, including state highways, are 
  impassable due to high water.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Stanford, Hustonville, Chicken Bristle, Turnersville, Mckinney, 
  Geneva, Blue Lick, Moreland, Milledgeville and Boneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3753 8496 3753 8490 3757 8478 3761 8465
      3760 8462 3750 8449 3733 8495

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAS
624 
WGUS73 KLMK 131659
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1259 PM EDT Sun Sep 13 2020

KYC021-131709-
/O.CAN.KLMK.FF.W.0072.000000T0000Z-200913T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyle KY-
1259 PM EDT Sun Sep 13 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BOYLE COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flash Flood Watch remains in effect until 500 PM EDT for portions 
of east central Kentucky and south central Kentucky.

LAT...LON 3753 8496 3753 8490 3757 8478 3761 8465
      3760 8462 3750 8449 3733 8495

$$

RAS
452 
WGUS73 KLMK 131926
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
326 PM EDT Sun Sep 13 2020

KYC045-137-131936-
/O.EXP.KLMK.FF.W.0072.000000T0000Z-200913T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Casey KY-Lincoln KY-
326 PM EDT Sun Sep 13 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM EDT THIS AFTERNOON FOR 
NORTHEASTERN CASEY AND NORTHERN LINCOLN COUNTIES...

The heavy rain has ended. Water will continue to slowly recede. 
Please continue to heed remaining road closures.


LAT...LON 3753 8496 3753 8490 3757 8478 3761 8465
      3760 8462 3750 8449 3733 8495

$$

RAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:54 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 13, 6:54 AM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
654 AM EDT Sun Sep 13 2020

...Updated Aviation Discussion...

.Short Term...(This afternoon through Monday)
Issued at 310 AM EDT Sun Sep 13 2020

...Flash Flood Watch for portions of Kentucky...

Unsettled weather is expected today for the Ohio Valley as a cold
front will push through the region. With a sfc high off to our east
providing return flow to the Ohio River Valley, winds should be out
of the SSW this morning ahead of the front, which will help with
llvl moisture advection. Very high PWATs in the 2-2.25 inch range
are in the 99th percentile of the NAEFS ensemble, which strongly
indicates a saturated column capable of heavy downpours.

Per WPC, rainfall rates to 2"/hr seem possible as the column
continues to saturate. Overhead, we are located in the right
entrance region of the upper level jet, which places the Ohio Valley
in an area of deep frontogenesis and sfc convergence. The
combination of these factors lead to categorical PoPs today along
with WPC placing our eastern CWA in their Day 1 ERO. While placement
of the axis of heaviest rainfall is narrow, additional 1-2 inches
(with locally higher amounts) on top of the 1-2 (locally up to 3
inches) of rainfall received over the past 24 hours will pose a
flash flooding potential for the SE CWA. After collaborating with
OHX/JKL, plan on issuing a Flash Flood Watch as FFG values are lower
in that area.

A few showers could linger in the afternoon, mostly east of I-65,
before the front passes through the region by this evening and turn
winds to be from the NW. High temperatures will be in the low 80s
for today, with the Cumberland region staying in the mid 70s due to
the bulk of precip being in that part of the CWA. Low temperatures
for Monday AM will be in the low to mid 60s, with Southern IN
counties possibly dipping into the mid to upper 50s.

&&

.Long Term...(Monday through Saturday)
Issued at 300 AM EDT Sun Sep 13 2020

Monday - Tuesday Night...

Dry NW flow aloft will combine with strong surface high pressure
centered over the eastern Great Lakes into New England to provide
dry weather for the start of the work week. Look for a slightly
cooler/drier airmass behind the front with highs in the upper 70s
and low 80s. Most notably, dew points will be back in the 50s and
60s which will be a nice change of pace from the recent muggy
airmass. Look for crisp lows in the mid to upper 50s in most spots
Monday night.

Wednesday - Friday...

Sally is expected to enter the lower Mississippi River Valley by
Tuesday into Wednesday, and then gradually turn east as it is picked
up by a trough moving through the north central and northeast CONUS
through late week. Exact timing and amplitude of the upper trough
will be the deciding factor in how much rainfall we see from Sally.
A faster and high amplitude trough (13/00Z GFS for example) would
keep the bulk of Sally's deep moisture to our south and mainly give
us a glancing blow. Meanwhile, a slightly slower arrival of the
strong westerlies (and an accompanying cold front) will allow a bit
more poleward progress of the remnants of Sally, which brings more
tropical moisture into our area. This scenario would also combine
some of the more of the Pacific moisture associated with the
northern system, overall adding to coverage and amounts. An example
of this scenario is offered by the 12/12z ECMWF and would give us
more widespread rainfall lasting through the end of the work week.
Will keep things general for now with a blend of the two scenarios
which gives us the best chances Wednesday/Thursday. Will keep
chances in through Friday to account for the timing uncertainty.

Look for highs in the 70s to low 80s mid to late week, with lows
mostly in the 60s. Appears to be a decent cool down behind the front
whenever it does actually move through. Lows back in the 50s are
possible as early as Thursday night, but again will be dependent on
timing of that front/upper trough axis.

Friday Night - Saturday...

Regardless of timing mentioned above, the front should be through
our area heading into the weekend, setting the region up for a
drier/cooler stretch. Could be a very pleasant feel to temps as
highs in the mid 70s are pretty reasonable for Saturday. It should
be noted that there is a lot of spread for that time frame, so
confidence isn't overly high. Seeing a 5 SD spread on the ECM temp
guidance for highs on Saturday. Stay tuned.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Sun Sep 13 2020

IFR conditions this morning should gradually improve as the cold
front works through the region. Expect low ceilings to continue for
the first few hours of this TAF cycle, but we should progress to
MVFR and eventually VFR, beginning with HNB and then SDF. BWG and
LEX may linger a bit longer in MVFR flight cats as they will be
located on the warm side of the frontal boundary where ceilings and
precip will be. BWG could see a second wave of showers along the
frontal boundary during the afternoon hours, but will leave them dry
for now considering limited confidence.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 5 PM EDT /4 PM CDT/ this afternoon for
     KYZ049-054>057-064>067-073>078-081-082.

&&

Short Term...CJP
Long Term...BJS
Aviation...CJP
Hazardous weather outlook, Sep 13, 4:40 AM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
440 AM EDT Sun Sep 13 2020

KYZ049-054>057-064>067-073>078-081-082-140845-
Clark-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Winchester, Lebanon, Danville, Lancaster,
Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
440 AM EDT Sun Sep 13 2020 /340 AM CDT Sun Sep 13 2020/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected to move through
the region today. One to two inches of rain with locally higher
amounts are possible through this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of showers and storms is possible by mid week
associated with the remnants of Sally. This could result in another
round of heavy rainfall, but confidence is low in the exact track.
Stay up to date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rainfall or
flooding, as well as gusty winds.

INZ076>079-083-084-089>092-KYZ023>043-045>048-053-061>063-070>072-
140845-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Butler-
Edmonson-Hart-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Hodgenville,
Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green,
Franklin, and Providence
440 AM EDT Sun Sep 13 2020 /340 AM CDT Sun Sep 13 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected to move through
the region today. One to two inches of rain with locally higher
amounts are possible through this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of showers and storms is possible by mid week
associated with the remnants of Sally. This could result in another
round of heavy rainfall, but confidence is low in the exact track.
Stay up to date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rainfall or
flooding, as well as gusty winds.

CJP/BJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:25 PM EDTAreal Flood AdvisoryLMKBoyle, Casey, Lincoln3 hr
Sep 12, 9:18 PM EDTAreal Flood AdvisoryLMKClark, Fayette, Garrard, Jessamine, Madison3 hr
Sep 13, 1:52 AM EDTAreal Flood AdvisoryLMKClark3 hr
Sep 13, 2:38 AM EDTAreal Flood AdvisoryLMKClark2 hr
Sep 13, 3:48 AM EDTFlash Flood WatchLMKAdair, Allen, Barren, Boyle, Casey, Clark and 11 more12 hr
Sep 13, 6:26 AM EDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Jessamine, Mercer, Nicholas and 1 more3 hr
Sep 13, 10:57 AM EDTFlash Flood WarningLMKCasey5 hr
Sep 13, 11:08 AM EDTAreal Flood AdvisoryLMKGarrard, Madison3 hr
Sep 13, 12:41 PM EDTAreal Flood AdvisoryLMKBarren, Metcalfe, Monroe3 hr
Sep 13, 3:30 PM EDTAreal Flood AdvisoryLMKCasey, Lincoln2 hr
Sep 13, 5:46 PM EDTAreal Flood WarningLMKCasey, Lincoln6 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.